, Volume 1159, Issue 1, p 10
Date: 09 Feb 2013

Calcium alginate

  • show all 0 hide

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access
This is an excerpt from the content

An event is serious (FDA MedWatch definition) when the patient outcome is:

  • death

  • life-threatening

  • hospitalisation

  • disability

  • congenital anomaly

  • requires intervention to prevent permanent impairment or damage

First published case report

An 87-year-old man developed hypercalcaemia after application of a calcium alginate dressing; the man subsequently died from multiple organ failure and sepsis.

The man was admitted to a burns unit for management of allopurinol-induced toxic epidermal necrolysis which involved 90% of his total body surface area (BSA). At this time he had a normal adjusted serum calcium level (2.37 mmol/L) and elevated serum levels of urea and creatinine. On day 3, 30 pieces of calcium alginate dressing [Kaltostat] 100 cm2 were applied to > 60% of his BSA. Over the following hours, he became tachypnoeic, confused and dehydrated, with an adjusted serum calcium level of 4.48 mmol/L; his ionic calcium value was also elevated (2.27 mmol/L) and his creatinine and urea levels had risen f ...